Mississippi, 2016

Hail in Mississippi, April 6, 2016

April 6, 2016 · NWS MEG · 2 events in 2 counties and zones

A warm front lifted north through the Mid-South during the morning hours of April 6, 2016. After the front moved through, gusty southerly winds developed across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north through the Mid-South during the morning hours of April 6, 2016. After the front moved through, gusty southerly winds developed across much of the region. Later in the afternoon a cold front moved through and interacted with a marginally unstable airmass to produce numerous showers and scattered thunderstorms. A few reports of large hail occurred in North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 5:29 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 6, 5:29 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT WED APR 6 2016

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT WED APR 6 2016/

DISCUSSION...

CURRENTLY... AT 3 PM CDT SURFACE ANALYSIS EXTENDS A COLD FRONT
FROM NORTHERN INDIANA SOUTHWESTWARD THROUGH THE MISSOURI BOOTHEEL
AND INTO SOUTH CENTRAL ARKANSAS. H5 ANALYSIS EXTENDS A TROUGH
AXIS FROM NORTHERN WISCONSIN SOUTHWARD THROUGH NORTHERN LOUISIANA.
ACROSS THE MIDSOUTH WINDS ARE STRONG AND GUSTY FROM THE SOUTH OUT
AHEAD OF THE FRONT WITH GUSTS AS HIGH AS 45 MPH RECORDED THIS
AFTERNOON. TEMPERATURES AHEAD OF THE FRONT HAVE REACHED THE UPPER
60S TO LOWER 70S. MEANWHILE BEHIND THE FRONT WINDS ARE TURNING TO
BE MORE WEST NORTHWESTERLY WITH TEMPERATURES GENERALLY IN THE
UPPER 50S TO MID 60S.

ONGOING CONVECTION ASSOCIATED WITH THE FRONT CURRENTLY ALONG THE
MISSISSIPPI RIVER WILL GRADUALLY MOVE EAST AS THE FRONT PROGRESSES
LATE THIS AFTERNOON AND EVENING. LACKING INSTABILITY AND DECENT
LOW LEVEL MOISTURE...CONVECTION WILL LIKELY REMAIN A LINE OF
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS. SOME ELEVATED
INSTABILITY IN EASTERN EXTENTS OF THE FA COULD LEAD TO A FEW
STRONG STORMS THIS AFTERNOON...SO WILL MAINTAIN SUCH WORDING IN THE
HWO. SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE REGION BY 10
PM AS THE FRONT REMAINS PROGRESSIVE TO THE EAST.

NORTHWEST FLOW ALOFT WILL ENSUE ON THURSDAY AS DRY CONDITIONS
RETURN TO THE FORECAST WITH WESTERLY SURFACE WINDS AND HIGHS NEAR
70 FOR MOST OF THE REGION. A REINFORCING COLD FRONT WILL MOVE
THROUGH LATE ON THURSDAY AS A SUBTLE WAVE MOVES THROUGH THE UPPER
ROUGH AXIS ALOFT...PRODUCING ONLY SLIGHT CHANCES FOR POPS FOR
EXTREME NE EXTENTS OF THE FA. OTHERWISE CONDITIONS WILL REMAIN DRY
THROUGH THE END OF THE WEEK AND THROUGH MUCH OF THE WEEKEND.
COOLER CONDITIONS FOR FRIDAY AND SATURDAY AS COOL HIGH PRESSURE
BUILDS INTO THE REGION WITH TEMPERATURES ONLY NEAR 60 ON
SATURDAY...A GOOD TEN DEGREES BELOW NORMAL FOR EARLY APRIL.

HIGH PRESSURE WILL SHIFT EAST BY SUNDAY WITH TEMPERATURES WARMING
AS SURFACE WINDS BECOME SOUTHERLY. A LOW PRESSURE CENTER WILL
DEVELOP TO THE WEST OF THE REGION BY SUNDAY ALONG A TRAILING COLD
FRONT ASSOCIATED WITH A STORM SYSTEM OVER THE NORTHERN
PLAINS...INCREASING POPS FOR LATE SUNDAY AND THROUGH THE END OF
THE PERIOD AS MODELS MOVE THE SYSTEM DIRECTLY OVER THE MIDSOUTH BY
LATE TUESDAY.

ZDM

&&

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. A
FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTH
MISSISSIPPI THIS EVENING. WINDS WILL BE MAINLY FROM THE WEST THIS
EVENING AT 10 TO 15 KNOTS THIS EVENING WITH SOME HIGHER GUSTS
POSSIBLE. WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH HIGHER GUSTS
THURSDAY AFTERNOON.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 6, 3:46 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT WED APR 6 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
446 AM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE MAINLY EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 6, 4:34 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT WED APR 6 2016

MSZ010-011-020-062315-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
534 PM CDT WED APR 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 534 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TUTWILER...OR 12
MILES SOUTHEAST OF CLARKSDALE...MOVING SOUTHEAST AT 40 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND SOUTHWESTERN
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3376 9024 3377 9019 3378 9017 3381 9018
      3381 9032 3390 9045 3399 9045 3399 9059
      3400 9061 3415 9049 3389 8992 3383 8993
      3382 8998 3381 8998 3381 9013 3372 9014
      3372 9018
TIME...MOT...LOC 2234Z 303DEG 33KT 3404 9048
Local storm report, Apr 6, 4:38 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG MILAN                   35.92N 88.75W
04/06/2016                   GIBSON             TN   BROADCAST MEDIA

            TREE UPROOTED AND LANDED ON HOME IN MILAN ON LEA LANE.
            SEVERAL OTHER REPORTS THROUGHOUT WEST TENNESSE OF SMALLER
            TREES DOWN

&&

JPM
Local storm report, Apr 6, 4:46 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     LIGHTNING        2 E WHITEHAVEN          35.02N 90.00W
04/06/2016                   SHELBY             TN   BROADCAST MEDIA

            *** 2 INJ *** 2 FEDEX EMPLOYEES WERE INJURED BY LIGHTNING
            AT THE FEDEX HUB LOCATED AT KMEM.

&&

JPM
Special weather statement, Apr 6, 5:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT WED APR 6 2016

MSZ020-062330-
TALLAHATCHIE MS-
610 PM CDT WED APR 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

SOUTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 610 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR PAYNES...OR 11
MILES SOUTHWEST OF CHARLESTON...MOVING SOUTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN SOUTHEASTERN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3376 9020 3377 9018 3378 9017 3381 9018
      3381 9027 3382 9029 3397 9017 3386 8993
      3383 8993 3382 8998 3381 8998 3381 9013
      3372 9014
TIME...MOT...LOC 2310Z 303DEG 32KT 3386 9016
Special weather statement, Apr 6, 5:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT WED APR 6 2016

MSZ021-022-070015-
YALOBUSHA MS-CALHOUN MS-
630 PM CDT WED APR 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 630 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER VELMA...OR NEAR
WATER VALLEY...MOVING SOUTHEAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN EASTERN YALOBUSHA AND NORTHWESTERN CALHOUN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3382 8951 3387 8951 3387 8958 3403 8981
      3418 8969 3403 8931 3380 8948
TIME...MOT...LOC 2330Z 299DEG 28KT 3407 8968

The radar

The Columbus AFB radar (KGWX), 121 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yalobusha

When
April 6, 5:40 PM CST to 5:45 PM CST
Where
Yalobusha County, 1.43 mi E of Velma
Measured
1 in hail
Reported by
Social Media
Coordinates
34.072, -89.625

Quarter size hail fell south of Water Valley.

Hail, Calhoun

When
April 6, 6:16 PM CST to 6:21 PM CST
Where
Calhoun County, Calhoun City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.850, -89.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631156, 631158.